Minnesota, 2013

Tornado and Hail in Minnesota, September 11, 2013

September 11, 2013 · NWS FGF · 7 events in 1 county or zone

A strong upper level disturbance moving out of southern Canada helped fuel several strong thunderstorms across the Lake of the Woods region. One storm produced a wall cloud with a brief tornado touchdown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong upper level disturbance moving out of southern Canada helped fuel several strong thunderstorms across the Lake of the Woods region. One storm produced a wall cloud with a brief tornado touchdown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 11, 1:58 PM CST, 12 minutes earlier.

Area forecast discussion, Sep 11, 1:58 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
258 PM CDT WED SEP 11 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 300 PM CDT WED SEP 11 2013

MODELS ARE IN GOOD OVERALL AGREEMENT...WITH NO MAJOR DIFFERENCES NOTED.

FOR LATE THIS AFTERNOON...EXPECT A FEW STORMS IN THE FAR NE CLOSER
TO 1000 J/KG SFC CAPE AND 35KT DEEP LAYERED SHEAR. A FEW STORMS
COULD PRODUCE MARGINALLY SEVERE HAIL AND/OR BRIEF GUSTY WINDS
ALONG COLD FRONT. OTHERWISE...SKIES WILL CLEAR OVERNIGHT WITH NORTHERLY
WINDS DECREASING AND TEMPS NEAR NORMAL.

ON THU...IT WILL BE A COOL DAY WITH MOST AREAS IN THE UPPER 60S TO
AROUND 70 SOUTH. EXPECT PLENTIFUL SUNSHINE AS WELL...WITH DEEP
LAYERED DRYING/SUBSIDENCE.

FOR THU NIGHT...EXPECT A COOL NIGHT WITH SOME MID/UPPER 30S
POSSIBLE IN THE EAST AND NORTH LOCALLY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 300 PM CDT WED SEP 11 2013

FOR FRI...IT WILL BE DRY WITH TEMPS WARMING AND RETURN FLOW
DEVELOPING BY AFTERNOON AS SFC HIGH SLIDES EAST.

ON SATURDAY...SOME MOISTURE WILL RETURN BUT SHOULD LARGELY BE SHUNTED
TO THE EAST BY AFTERNOON. THE LATEST MODEL GUIDANCE INDICATES THAT
IT MAY REMAIN DRY WITH LACK OF DEEP LAYERED MOISTURE AND NO
INSTABILITY...BUT WILL MAINTAIN SOME LOWER POPS THAT ALLBLEND HAS
PLACED IN THE SOUTH AND FAR NORTHEAST ZONES. TEMPS COULD WARM MORE
THAN PROGGED AS WELL IF THERE IS MORE SUNSHINE...SINCE WARMER
850MB TEMPS AROUND +16C SHOULD BE OVER AT LEAST THE SOUTHERN 1/3
OF THE AREA.

FOR SUNDAY TO WEDNESDAY...OVERALL DRY PATTERN WITH 500MB NW TRANSITIONING
TO SW FLOW AT THE BEGINNING OF NEXT WEEK. MODELS IN FAIR AGREEMENT WITH
THE SYNOPTIC SCALE FEATURES AND USED THE CONSALL BLEND FOR THE FORECAST
WITH LITTLE DEVIATION. SFC HIGH PRESSURE QUICKLY PUSHES ACROSS THE
CWFA SUNDAY...PROVIDING A SUNNY BUT COOL AND BELOW NORMAL MAX TEMPS
SUNDAY. 500MB RIDGE AXIS SLIDES EAST MONDAY AND THICKNESSES INCREASE
AS WAA RAISES 850MB TEMPS 10 TO 15 DEGREES MONDAY INTO TUESDAY. WEAK
WAVES IN THE SW FLOW MAKE IT POSSIBLE FOR SOME SHOWERS OR ISOLATED THUNDER
ACTIVITY THOUGH VERY ISOLATED AND LIMITED IN NATURE... SPATIALLY AND
TEMPORALLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1235 PM CDT WED SEP 11 2013

VFR FOR THE PERIOD WITH NW WINDS GUSTING TO 20 TO 25 KTS THIS
AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...JK/DK
AVIATION...JK
Hazardous weather outlook, Sep 11, 4:39 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
539 AM CDT WED SEP 11 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
539 AM CDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, Sep 11, 1:54 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT WED SEP 11 2013

MNZ006-112045-
LAKE OF THE WOODS MN-
254 PM CDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE OF THE WOODS COUNTY
UNTIL 345 PM CDT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES NORTH OF WARROAD...OR 27 MILES NORTHEAST OF
ROSEAU...MOVING TO THE SOUTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
ARNESEN AROUND 310 PM CDT.
LONG POINT AROUND 315 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4883 9469 4879 9469 4900 9530 4901 9529
      4901 9516 4916 9515 4906 9472 4888 9467
TIME...MOT...LOC 1953Z 298DEG 32KT 4907 9525

JK

The radar

The Fargo/Grand Forks radar (KMVX), 242 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Lake of the Woods

When
September 11, 2:10 PM CST
Where
Lake of the Woods County, 0.83 mi SSE of (Bde)baudette Intl A
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
48.710, -94.590

Thunderstorm Wind, Lake of the Woods

When
September 11, 2:13 PM CST
Where
Lake of the Woods County, 0.69 mi S of Arnesen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.960, -95.070

Strong winds were reported around Arneson.

Tornado, Lake of the Woods

When
September 11, 2:19 PM CST to 2:36 PM CST
Where
Lake of the Woods County, 2 mi NW of Williams to 2 mi SSE of Graceton
Rating
EF0
Path length
9.34 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
48.791, -94.981

This tornado tracked intermittently with damage mainly to occasional broken tree branches. Peak winds estimated to 70 mph.

Hail, Lake of the Woods

When
September 11, 2:30 PM CST
Where
Lake of the Woods County, 6.22 mi N of Williams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.860, -94.950

A wall cloud was also reported.

Hail, Lake of the Woods

When
September 11, 2:30 PM CST
Where
Lake of the Woods County, 6.91 mi N of Williams
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.870, -94.950

Ping pong ball sized hail fell, knocking branches off some trees.

Hail, Lake of the Woods

When
September 11, 2:50 PM CST
Where
Lake of the Woods County, 4.92 mi S of Graceton
Measured
1 in hail
Reported by
Public
Coordinates
48.680, -94.840

The ground was white with hail. The depth was at least an inch deep.

Thunderstorm Wind, Lake of the Woods

When
September 11, 2:55 PM CST
Where
Lake of the Woods County, 2.29 mi SW of Pitt
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.700, -94.770

A few trees and several large tree branches were broken down by the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468345, 468346, 478545, 468348, 468349, 468350, 470117.